Saw your post on a thread below which has somehow been marked for spam and cannot be commented on at this time. Ironic given all the spam that sits on this forum, but perhaps it was swiped as such inadvertently by one of the posters. At any rate – you and your wife are more than survivors! I cannot begin to imagine all that she has already endured. I honestly don’t know if I would try old school chemo for melanoma – doesn’t mean you shouldn’t. Just don’t know if I would have the strength given the odds. But, there are some “salvage studies” that do recommend it when all else has been tried to beat down the tumor burden in hopes that some other more effective treatment may be successful.
- September 19, 2023 at 8:44 pm
Here is one link that includes some commentary on that: Outcomes and options in advanced melanoma after resistance to standard therapy
Given all the treatments your wife has had, and trials she has been in, it is likely that this has already been done – but has your wife had her tumor tested for genomic variations not common for melanoma? I ask because occasionally, melanoma peeps who fail to respond to typical melanoma treatments can occasionally find help in that way. For instance, there is one person on this forum who responded very well to drugs typically used for HER-2 breast cancer.
Don’t know if my response helps at all. But I wish you my best. Celeste
Dear Celeste,how good it is to talk and learn from you
- September 27, 2023 at 12:47 am
it took me a while to respond because Mariana, my wife, was hospitalized after my message. She had a series of 4 seizures, within a 40-minute interval, which according to doctors, was probably due to immunotherapy with opdualag and Lenvatinib, since the MRI scans did not detect any brain metastases.
Have you ever heard about this, seizures caused by immunotherapy?
Has anyone ever heard about this?
Mariana was using opdualag together with Lenvima.
Regarding her question, yes, with the exception of NKTA, she has already used the medications you mentioned. Yes, she did tests to detect genomic variations. They found no mutations.
In addition to the seizures, she was diagnosed with colitis. Just returning home she is completely swollen, all parts of her body. It seems like a strong allergic effect. With these side effects and her current health status, she is practically unable to undergo chemotherapy.
However, look at the situation: Mariana has many skin and subcutaneous lesions. We noticed that in the last week the lesions had reduced considerably in size. A big one is almost gone.
It’s early, maybe I’m just relying on a first impression, but her relationship with the disease is quite unusual. Mariana had metastatic melanoma for the first time in 2002 (she became NED until 2014 with surgery alone). She has had active disease for 9 years, of which 7 years with metastasis only in the left leg. The disease only spread to other parts of the body when she had to amputate her leg due to osteomelitis (radiotherapy left the bone exposed and ended up becoming infected). Have you heard about this?
Mariana had 4 Isolated limb perfusions with complete response in a leg with more than 50 lesions (look at the chemotherapy working). The surgeon said that he is unaware of anyone in the literature who has undergone 4 Isolated limb perfusions and with such quick and strong responses, although not lasting (6 months on average). Furthermore, the enormous amount of treatments that Mariana underwent is out of the ordinary. Generally, patients either recover or die sooner.
I know, maybe I’m just holding on to wisps of hope. It’s all I have now.
So sorry, Roberto. I know seeing her have seizures had to be very difficult for you both. As far as immunotherapy and seizures in particular, they are not terribly common with immunotherapy. However, I am not particularly familiar with the specific side effects specific to the meds she is on. Still, we have long known that immunotherapy can cause a substantial list of neurologic side effects (though they are not the ones most commonly experienced by most patients) including encephalitis and meningitis. Both of these can lead to seizures. Here is an older post regarding neurologic effects and immunotherapy. Pic of algorithm is blurry and can be seen and understood better if you click on the link within –
- September 28, 2023 at 12:54 pm
Further, if she is experiencing a great deal of edema – she may have some electrolyte imbalance that can also cause seizures. Though if she was not swollen prior to seizure the swelling is likely due to fluid given hospital.
Additionally, the link I mentioned above also includes the algorithm for dealing with GI side effects (which are much more common) like colitis.
Yes, unfortunately, radiation, especially when repeated in a specific area can damage the tissue beyond it’s ability to repair itself and lead to necrosis with exposure to underlying structures. I am so sorry your wife had to deal with that as well.
Julie in So Cal, of this forum, had multiple treatments with limb perfusion as well as I think two rounds of intralesional therapy. Her presentation was much like your wife’s with the initial lesions being very localized. You may remember her or you can try to look her up on the search tab (though it doesn’t work very well since the “update”). I cared for her a great deal and miss her still. She passed a couple of years ago, actually due to non-small cell lung cancer.
I think noting a visible improvement in cutaneous lesions is a very good sign!!! So I think there is reason for hope if she is responding in that manner. Hopefully, they can get her reactions under control with anti-seizure meds and steroids. While taking steroids with immunotherapy is not preferred, we have learned that many patients can then tolerate their meds under their influence and STILL gain a positive effect from the therapy.
I don’t recall from your list – but given that Mariana has cutaneous lesions easily accessed via an injection – has she tried any intralesional therapies? They might be something she can tolerate as they are not so problematic systemically (though they do work best in concert with systemic immunotherapy) – and since she is currently in a much too weakened state for chemo, perhaps that is something that could be done until she is?
Mariana and I have had a similar start in melanoma land – I was diagnosed as Stage IIIb (cutaneous lesion to right back with positive node to right axillae) in 2003. Surgery only tx. Another cutaneous lesion to left arm, no positive nodes in 2007. Surgery only. Lung and brain mets in April 2010. SRS to brain and removal of right upper lobe and part of right bronchus. Met to right tonsil Oct 2010. Surgery. Gained access to Nivolumab in Phase 1 dosing trial in Dec of 2010. Last dose of nivo in June 2013. NED for melanoma ever since.
Melanoma sucks great big green stinky wizard balls for sure. For many reasons, but mostly because it is a most unruly BEATCH that does whatever it wants and our most effective treatments leave roughly 40% of folks with it out of luck. Still, I do not ever feel that hope is misplaced.
Perhaps my daughter said it best ~
Ratties and Hope
I wish you all the hope of hundreds of dragon flies.
Thank you Celeste for your advice.
- October 4, 2023 at 2:49 am
Unfortunately, we do not have any intralesional medication approved in Brazil for melanoma. There was a clinical trial with T-Vec, but Mariana did not qualify. We are out of options. Our goal now is to control the pain and treat the colitis. 30mg of morphine every 4 hours is not working.
- You must be logged in to reply to this topic.